Arte SheetsLearn. Try. Understand.

Healthcare & Clinical

SMART-COP Severe Pneumonia Score (ICU Ventilator & Vasopressor Risk)

Calculate the 0–11 point Australian SMART-COP community-acquired pneumonia score to predict Intensive Respiratory or Vasopressor Support (IRVS) need across Low, Moderate, High, and Very High tiers.

Predict ICU ventilator or vasopressor need—not just 30-day age-driven mortality!

Traditional pneumonia scores like PSI and CURB-65 weight chronological age heavily, which can under-triage physiologically crashing 42-year-olds while over-scoring stable octogenarians. Patrick Charles and the Australian CAP Study (2008) developed the 0–11 point SMART-COP score specifically to identify community-acquired pneumonia patients who require Intensive Respiratory or Vasopressor Support (IRVS)!

SMART-COP awards +2 points each for the three life-threatening major physiologic failures—Systolic BP < 90 mmHg (+2), age-adjusted Oxygenation hypoxia (+2: PaO2 < 70 or SpO2 <= 93% if <= 50 yr; PaO2 < 60 or SpO2 <= 90% if > 50 yr), and Arterial pH < 7.35 (+2)—and +1 point each for Multilobar CXR involvement (+1), Albumin < 3.5 g/dL (+1), age-adjusted Tachypnea (+1: RR >= 25 if <= 50 yr; RR >= 30 if > 50 yr), Tachycardia HR >= 125 bpm (+1), and acute Confusion (+1). Scores >= 5 indicate High IRVS Risk (~1 in 3 patients require ICU ventilator/vasopressors) and >= 7 Very High Risk (~2 in 3)!

SMART-COP Total Score (0–11)Predicted IRVS ProbabilityClinical ICU / Ward Triage Tier
0 to 2 PointsLow Risk (< 4%)Low IRVS Risk — Routine Ward / Outpatient Pathway
3 to 4 PointsModerate Risk (~12.5% / 1 in 8)Moderate IRVS Risk — Monitored Inpatient Bed
5 to 6 PointsHigh Risk (~33% / 1 in 3)High IRVS Risk — Early HDU / ICU Consult
7 to 11 PointsVery High Risk (~67% / 2 in 3)Very High IRVS Risk — Direct ICU Resuscitation

Age-Adjusted Total SMART-COP Score (0 to 11 Points)

Combines three 2-point major criteria (SBP < 90, age-specific SpO2 cutoff, pH < 7.35) and five 1-point minor criteria.

=IF(B3 < 90, 2, 0) + IF(B4 = 1, 1, 0) + IF(B5 < 3.5, 1, 0) + IF(IF(B2 <= 50, B6 >= 25, B6 >= 30), 1, 0) + IF(B7 >= 125, 1, 0) + IF(B8 = 1, 1, 0) + IF(IF(B2 <= 50, B9 <= 93, B9 <= 90), 2, 0) + IF(B10 < 7.35, 2, 0)

SMART-COP IRVS Risk Stratification Tier

Maps total SMART-COP points to Low (0–2), Moderate (3–4), High (5–6), or Very High (>= 7) ICU support risk.

=IF((IF(B3 < 90, 2, 0) + IF(B4 = 1, 1, 0) + IF(B5 < 3.5, 1, 0) + IF(IF(B2 <= 50, B6 >= 25, B6 >= 30), 1, 0) + IF(B7 >= 125, 1, 0) + IF(B8 = 1, 1, 0) + IF(IF(B2 <= 50, B9 <= 93, B9 <= 90), 2, 0) + IF(B10 < 7.35, 2, 0)) >= 7, "Very High IRVS Risk (>=7)", IF((IF(B3 < 90, 2, 0) + IF(B4 = 1, 1, 0) + IF(B5 < 3.5, 1, 0) + IF(IF(B2 <= 50, B6 >= 25, B6 >= 30), 1, 0) + IF(B7 >= 125, 1, 0) + IF(B8 = 1, 1, 0) + IF(IF(B2 <= 50, B9 <= 93, B9 <= 90), 2, 0) + IF(B10 < 7.35, 2, 0)) >= 5, "High IRVS Risk (5-6)", IF((IF(B3 < 90, 2, 0) + IF(B4 = 1, 1, 0) + IF(B5 < 3.5, 1, 0) + IF(IF(B2 <= 50, B6 >= 25, B6 >= 30), 1, 0) + IF(B7 >= 125, 1, 0) + IF(B8 = 1, 1, 0) + IF(IF(B2 <= 50, B9 <= 93, B9 <= 90), 2, 0) + IF(B10 < 7.35, 2, 0)) >= 3, "Moderate IRVS Risk (3-4)", "Low IRVS Risk (0-2)")))

Try the example

Use the original values or change them to test your understanding.

Further reading